Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diabetes

netfirnub disage

02/15/2010

Question:

Yesterday I was told I had diabetes because my hemoglobin C1A test was 6.7. My dr. prescribed metformin, 2 tablets of 500 mg each. This seems high to me; is it too high a dosage?

Answer:

No.  I in fact put people on a higher dosage but I usually start it slower and then gradually advance so that people get used to the medication and minimize stomach side effects (my usual routine is 1 500 mg pill daily for 2 weeks, then 1 pill twice daily x 2 weeks, then for most people advance to 3 pills daily (2 at one time, one at another) x 2 weeks, then 2 pills twice daily.  Generally take it with meals to minimize side effects.  Back the dose down to lower dose if persistent GI side effects at a given dose.  Goal is both to improve blood sugar and also to reduce the demand on insulin-producing beta cells which there is evidence to suggest preserves beta cell function longer.

For more information:

Go to the Diabetes health topic, where you can:

Response by:

Robert M Cohen, MD Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati